Jim Muir

Mater Misericordiae University Hospital, Dublin, Leinster, Ireland

Are you Jim Muir?

Claim your profile

Publications (8)9.39 Total impact

  • [Show abstract] [Hide abstract]
    ABSTRACT: We present the case of a 74-year-old female who developed linear IgA bullous dermatosis secondary to vancomycin. Vancomycin is the most commonly reported medication associated with drug-induced linear IgA dermatosis. Reexposure to vancomycin generally should be avoided; however, it may be appropriate in certain circumstances.
    Infectious Disease in Clinical Practice 07/2014; DOI:10.1097/IPC.0000000000000182
  • [Show abstract] [Hide abstract]
    ABSTRACT: Ophthalmic preparations are commonly used medications that have been implicated in causing a variety of dermatological reactions. These reactions include toxic epidermal necrolysis, anaphylaxis, fixed drug eruption, lichenoid drug reaction and local and systemic contact dermatitis. This article reviews the dermatological and systemic reactions associated with ophthalmic preparation use and highlights the need for a thorough medication history to be done for all patients presenting with a suspected drug reaction.
    Australasian Journal of Dermatology 02/2014; 55(2). DOI:10.1111/ajd.12152 · 0.98 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: We present a case of a 15-year-old boy who developed toxic epidermal necrolysis (TEN) from sulfacetamide eyedrops. He presented with conjunctival injection and an erythematous rash that rapidly progressed to epidermal necrosis of over 30% of his body. A skin biopsy revealed an acute lichenoid reaction pattern consistent with TEN. After 22 days in hospital, he was left with significant scarring to his eyes, mouth and anogenital areas. An extensive search for an infective aetiology was negative. Previously exposed to bactrim tablets, he used Bleph-10 eyedrops 3 days before admission to hospital. The patient had a strong family history of sulphur allergy. The onset of TEN after topical administration of medication has been reported rarely in the literature. This case highlights the need for a thorough medication history that includes topical preparations.
    Australasian Journal of Dermatology 08/2012; DOI:10.1111/j.1440-0960.2012.00936.x · 0.98 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: The aim of the present study was to investigate the feasibility of using a store-and-forward Skin Emergency Telemedicine Service (SETS) to provide rapid specialist diagnostic and management advice for dermatological cases in an ED. This pilot study was conducted at the Princess Alexandra Hospital between August 2008 and August 2009. Study subjects were consenting patients over 18 years of age who presented with a dermatological condition to the ED. The ED doctor sent the patient's history, examination findings and the digital images of the skin conditions to a secure email address, which automatically forwarded this to the teledermatologist. The teledermatologist reviewed the cases and sent advice on diagnosis and management to the referring ED doctor via email and/or telephone. Face-to-face follow-up consultations with the patients were conducted within 2 weeks. The diagnostic and management concordance between ED doctors, teledermatologists and reviewing dermatologists were analysed. A total of 60 patients participated in the present study. SETS provided a rapid response with 56 (93%) of ED consultations receiving a dermatology opinion within 2 h. Face-to-face follow up occurred in 50 patients (83%). Statistical analysis showed significant levels of agreement between tele-diagnosis and ED diagnosis of 71.2% (Kappa 0.42) and tele-diagnosis and final clinical diagnosis of 98% (Kappa: 0.93). The clinical management concordance was 96% in complete agreement and 4% in relative agreement between the teledermatologists and reviewing dermatologists, based on chart review. The present study has shown that SETS can provide rapid and accurate diagnostic and treatment advice from a specialist for dermatological presentations to the ED.
    Emergency medicine Australasia: EMA 10/2011; 23(5):562-8. DOI:10.1111/j.1742-6723.2011.01443.x · 1.22 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: No abstract available.
    Dermatology 03/2011; 222(2):131-7. DOI:10.1159/000324504 · 1.69 Impact Factor
  • Karl Rodins, Lisa Byrom, Jim Muir
    [Show abstract] [Hide abstract]
    ABSTRACT: We present a case of a 49-year-old man who presented with a solitary atypical pigmented lesion with a surrounding halo of dermatitis. Dermoscopy showed a pigment network at the periphery with areas of scar-like depigmentation, negative pigment network and erythema. The lesion was treated preoperatively with a potent topical corticosteroid resulting in a reduction of inflammation. Histology showed an early Clark level 1 melanoma arising within a severely dysplastic compound melanocytic naevus. There was an adjacent perivascular chronic inflammatory cell infiltrate with occasional eosinophils. Minimal, though definite spongiosis with parakeratosis was also present. The scar was subsequently re-excised achieving appropriate excision margins for melanoma in situ. Six months later, there was recurrence of dermatitis at the scar with no evidence of recurrent melanoma. To our knowledge, melanoma with Meyerson phenomenon has not been reported in the literature. This case highlights that all lesions should be evaluated on clinical and dermoscopic grounds regardless of the presence or absence of eczema. Our case adds yet another entity that may display Meyerson phenomenon and consequently a halo of eczema cannot be considered a reassuring sign when evaluating melanocytic lesions.
    Australasian Journal of Dermatology 02/2011; 52(1):70-3. DOI:10.1111/j.1440-0960.2010.00698.x · 0.98 Impact Factor
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: The early diagnosis of melanoma is critical to achieving reduced mortality and increased survival. Although clinical examination is currently the method of choice for melanocytic lesion assessment, there is a growing interest among clinicians regarding the potential diagnostic utility of computerised image analysis. Recognising that there exist significant shortcomings in currently available algorithms, we are motivated to investigate the utility of lacunarity, a simple statistical measure previously used in geology and other fields for the analysis of fractal and multi-scaled images, in the automated assessment of melanocytic naevi and melanoma. Digitised dermoscopic images of 111 benign melanocytic naevi, 99 dysplastic naevi and 102 melanomas were obtained over the period 2003 to 2008, and subject to lacunarity analysis. We found the lacunarity algorithm could accurately distinguish melanoma from benign melanocytic naevi or non-melanoma without introducing many of the limitations associated with other previously reported diagnostic algorithms. Lacunarity analysis suggests an ordering of irregularity in melanocytic lesions, and we suggest the clinical application of this ordering may have utility in the naked-eye dermoscopic diagnosis of early melanoma.
    PLoS ONE 10/2009; 4(10):e7449. DOI:10.1371/journal.pone.0007449 · 3.53 Impact Factor

Publication Stats

32 Citations
9.39 Total Impact Points

Institutions

  • 2011
    • Mater Misericordiae University Hospital
      Dublin, Leinster, Ireland
  • 2009–2011
    • University of Queensland
      • Dermatology Research Centre
      Brisbane, Queensland, Australia